Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 32, NWS Grand Rapids, MI

June 13, 2024Eaton County, Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 13, 2024, 4:44 PM EDT for Eaton County, Ingham County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 2024, 4:44 PM EDT (20:44 UTC)
Expired
Jun 13, 2024, 5:24 PM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Eaton County, MI, Ingham County, MI

The radar

The Grand Rapids radar (KGRR), 84 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:50 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 351 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-335 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:58 PM EDT, 1 hour 46 minutes earlier. Its key messages:

  • Low/Medium Confidence on Severe Storms this evening
  • Near Record Heat and Bouts of Heavy Rain possible next week
Area forecast discussion, Jun 13, 2:58 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
258 PM EDT Thu Jun 13 2024

.KEY MESSAGES...

- Low/Medium Confidence on Severe Storms this evening

- Near Record Heat and Bouts of Heavy Rain possible next week

&&

.DISCUSSION...
Issued at 257 PM EDT Thu Jun 13 2024

- Low/Medium Confidence on Severe Storms this evening

Current radar trends show a line of strong to severe storms across
the Michigan U.P. along the cold front, while convection is just
starting to initiate across northern Illinois into western Lower
Michigan in an area of low level convergence combined with mid-
upper level ascent in the pre-frontal trough.

We expect that storms will initiate and begin to fill in across
central and southern Lower Michigan in the area of agitated cu
from Ottawa County to Gratiot County and then slowly drift
southeast ahead of the cold front, clearing the southeast forecast
area by 9 pm.

Downdraft potential energy and deep layer shear is sufficient for
a threat of at least isolated damaging winds, which could become
more widespread along an organized line of storms this evening as
the convection moves into a more unstable airmass that has not
been modified by Lake Michigan. That "lake shadow" effect could
inhibit stronger convection across the central forecast area,
decreasing the extent of severe storms there.

The cold front comes through later tonight with fair and cooler
weather for Friday and Friday night.

- Near Record Heat and Bouts of Heavy Rain possible next week

An upper level ridge will be building over the Great Lake region
through the weekend and through mid next week. The biggest concern
through this timeframe will be the building heat. Temperatures
may approach record high temperatures. The hottest day should be
Monday the 17th. Lansing, Kalamazoo and Battle Creek are currently
forecasted to be at or close to records. Grand Rapids current max
temp for Monday the 17th is within two degrees. Current record
for Grand Rapids is 95 (1994). The last time Grand Rapids airport
reached 95 or greater was June 21st, 2022.

This is expected to be the first period of 90 degrees or more for
this year. One of the concerns is the duration of the heat. There
are potentially three to five days in the 90s from Sunday through
Thursday. Lows through this period stay around 70 degrees so
maximum low temperature records are at risk as well from being
broken.

There is the potential through this period, Sunday through
Tuesday, that several Mesoscale Convective Systems (MCS) move
through the Great Lakes. The latest EC/GFS along with ensemble
means are trending toward a dome of High pressure setting up over
the southeast which will force moisture to stream over this high
through the region which could bring a steady stream of moisture
along with the warm air. So while periods of showers will be
possible the heat and humidity could create heat indices near 100.
This could allow for an extended period of Heat Advisory
Criteria.

As far as precipitation goes there is enough spatiotemporal
variability to not have large pops in any one period. However,
latest ensembles show a multi day period of +1 to +2 anomalous
PWATS over Michigan with PWATS upwards of 1.5 inches through this
timeframe. So there could be periods of showers/storms possible
late Sunday and late Monday. Given the hot/humid air mass, and
given the previously mentioned PWATS, heavy rain is a
consideration.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 155 PM EDT Thu Jun 13 2024

Showers and storms still expected this afternoon and evening. Have
increased the onset timing considering the current line moving
over Lake Michigan. Expect them to reach the lakeshore between 19
to 20Z with MKG begin affected first. The line should move through
quickly so expect any showers and storms to be done between 00Z to
03Z.

There is a period of MVFR cigs and vsbys overnight into Friday
morning. Especially between 09Z to 13Z.

&&

.MARINE...
Issued at 257 PM EDT Thu Jun 13 2024

Strong thunderstorms this afternoon and evening could bring
locally strong winds to 50 knots, hail and higher waves.
Otherwise, southwest winds to 20 knots this afternoon will
decrease overnight. Then winds will go north behind a cold front
on Friday to 20 knots and some choppy waves around Big and Little
Sable Points.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Ostuno/Ceru
AVIATION...Ceru
MARINE...Ostuno
Hazardous weather outlook, Jun 13, 4:24 AM EDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
424 AM EDT Thu Jun 13 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-140830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
424 AM EDT Thu Jun 13 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this morning, and again later this
afternoon and evening. The main threats with the storms will be
damaging winds and large hail. The area that has the best chance
to see the stronger storms will be south of I-96.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Building heat and humidity late in the weekend through most of
next week will become a a hazard, especially to those more
sensitive people such as the elderly.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-140830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
424 AM EDT Thu Jun 13 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and waves will build some late Saturday night and Sunday.
These conditions may cause hazardous conditions for Small Craft
and swimmers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 4:07 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton38 min
Jun 13, 4:53 PM EDTSevere Thunderstorm WarningGRRCalhoun38 min
Jun 13, 5:01 PM EDTSevere Thunderstorm WarningGRRJackson38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.